Reducing steroids

Glioblastoma multiforme brain tumour

Glioblastoma multiforme (GBM) is a type of brain tumour. This is a place for people affected by GBM get together, ask questions, share experiences and support each other.

Reducing steroids

No. of entries: 6 | Posted on 23 Jul 2013 09:14
  • Thank you all who shared your experiences. I phoned onc nurse earlier because brian was even worse today than yesterday!! Couldn't string a sentence together and where he has numbness down the right side, got in the bath whilst i was at work and couldn't get himself out again!! She has advised that we go up to 2 x 2 mg for the next 3 days and then back down to 2 mg till we see specialist, Brian is just so frustrated, he's losing all the bits that make him, him!! Thank goodness I am on school holidays now so will be able to keep an eye on him!! Good luck to all on their journey and thanks again for advise and experiences xxxxx Heidi
    Heidi
  • Morning Heidi

    I have just seen your thread. You may have seen a post I sent last week dealing with my wife's experiences over the past two weeks, when we discovered she had osteoporosis thanks to the Dex - she has generally been on 4 mg, with odd spikes earlier on. As has already been said, 0.5mg tablets are available and we tried reducing the dose this way but with no success, as Trish complained of headaches each time we tried, so we appear to be stuck on 4 mg.

    Like Brian, Trish has trouble speaking. It goes in waves - last night she was too vocal and we couldn't shut her up, whilst at other times each sentence is laboured. She knows she struggles, and so takes each syllable of each word carefully, rather than rush and stumble.

    I was interested to read that other steroids are available and will be discussing this with our doctor today - I had assumed it was Dex or nothing. I look back now to when the tumour was diagnosed and we were given Dex to relieve the swelling. I thought it was a magic wand. I certainly don't see it that way now.

    I hope things work with the increased dose and that you feel a little more empowered when you see the specialist next week.

    Geoff

    Geoff 

  • Hi Heidi

    I was interested to read that your Brian is on the same strength of steroids as my husband keith. Keith was diagnosed October last year and after radiotherapy, a failed first chemo and now pcv which he is on his second dose but unfortunately since a stay in hospital for constipation and retained urine he has gone down hill and can hardly support his body on his legs, he had yet another fall this evening and I had to get my brother-in-law to come and help get him up. No two days are the same apart from accidents, yet more washing and cleaning I don't know how you can cope going to work. I was wondering if your husband has a mobility problem too, I wonder if it is the steroids  the tumour or the treatment. I have a last got the district nurses and occupational therapists involved which helps loads. Life is hard for him. It is so sad. I so worry about the future and how will I cope.

    Take care.

    J

  • Hi Cajun

    Looks like we are making the same journey, at much the same speed. One little point that may be of use is about getting Keith back on his feet. When Trish started falling, we struggled the first time, taking about two hours to get her up - she had put on a lot of weight thanks to the steroids and the muscles had also gone, for the same reason. When we mentioned this to the district nurse on her next visit, she said always phone the ambulance to come and help get her up in future. They come with an inflatable whoopee cushion which does a great job and they have been out to us three times, always insisting that they would rather come to help us than call to collect the aftermath of a fight in a pub. You might want to try it if yo have further problems with Keith.

    I understand your worries - all I can say is that you will get through it.

    Best wishes

    Geoff

    Geoff 

  • Hi I feel that I am really lucky with Brian and his symptoms when I read some of the awful stories on the site. In answer to your question j Brian doesn't really have a mobility problem in the sense of he can't get around. He cannot walk very far anymore, worse since reducing steroids, and he does drag his right leg quite badly, again worse since reduction. Brian was diagnosed jan had the radio/chemo combined and is now on 5 days of chemo monthly, 4th cycle to start this week. Only 2 more months left then no ore treatment from what I can gather, I'm not 100% sure what pcv is I'm afraid. I'm not sure if its the steroids that are having these affects on Brian or if its something else!! I think all you can do is get as much help from whoever can give it to you, have you asked about caters coming in to help on a daily basis?? I'm going to cross the work thing bridge when I get to it, but I have reduced my hours and when he needs me more I will be there, keep in touch an take care xx Heidi xxxx
    Heidi
  • Hi Geoff

    Thanks for that. Funny my sister-in-law told me the same thing to-day about calling the ambulance out I will keep that in mind but hope not to use them.

    All the best

     

Page 1 of 1